3.24.2009

hypochondria

i know, i know. you're all ready for the next lengthy diatribe on a topic upon which i have only the most tenuous grasp. but this is not that.

why i'm awake at 4.35 in the morning is this: i feel like i'm having difficulty swallowing. this is listed as one of the more serious side effects of Geodon, and i'm told that i should contact my health care provider immediately. does this mean i need to call a hospital? i don't think my airway is shutting off or anything, but i don't want to sleep in case it starts to close while i'm unconscious.

also my hands are shaking a lot. they shake anyway, but usually just when i'm trying to perform fine motor skills-intensive tasks, such as holding something small. now they shake when i hold anything at all. is it simply my body adjusting to a daily regimen of drugs? or is it the early signs of diabetes? i have a family history.

additionally, i definitely had at least one uncontrollable muscle spasm tonight and that can be a sign of some ugly thing. plus i am having trouble forming sentences, finding myself stumbling and stuttering and licking my lips too often. but maybe now i'm just paying closer attention to my facial and bodily movements.

my question is this: is all this just in my head or should i really be worried? i have a doctor's appointment friday, so we'll find out then.

basically it comes down to this: i am so worried that my decision to try and get better - to not be depressed almost all the time and suicidal more often than most anyone would be comfortable with - is going to kill me. this is paranoia, of course, but i don't think it's completely unfounded. every time i go to do research on Geodon, i find more and more side effects listed.

i almost want to stop reading about it altogether and just plow on ahead, side effects be damned. then again, i think it's important for me (both physically and emotionally) to remain well-informed and make decisions about my treatment based on up-to-date, accurate information.

Phil warned me against seeing side effects where there were none, and of course i've taken his advice to heart, as i always try to do, to the best of my ability. however, i don't think i should ignore what i'm feeling. or what i think i'm feeling.

damnit, this is hard.

what i really need from anyone reading this who's around me with any amount of frequency: keep an eye on me. if you notice me making weird facial expressions or twitching more often than seems normal, please don't hesitate to tell me. then maybe i won't feel so goddamn crazy.

tonight i feel goddamn crazy and burnt-out and sad. what i really need is a good night's sleep, since i just got back from a long, long road trip, but i'm too anxious and paranoid to sleep right now. i've been thinking about death, not in the way that i usually do, which is fantasizing about it or trying to come to terms with it. no, this time i am genuinely afraid of death, afraid that i am going to die and soon, at least once a day. and that sucks.

on the sunnier side, the novel is really starting to take shape in my mind. i had a really fertile period right before starting out on the road trip, in which i had not only a great idea for a play drop fully-formed into my head, but also the operative metaphor for the novel. i also decided on a title, which is "The Never-Open Door." i want to read a lot of fairy tales and mythology books and children's titles, as well as one or two good classics, and then dive right in, or rather read them while writing.

i think that this book is going to basically be a metaphor for a journey (a quest, even) toward a better way of interacting within the world than the one that accompanies mental illness so often; despair, a general sense of hopelessness, and the resultant ennui, fear of success or new endeavors, and learned helplessness. at least that's going to be one level of it. obviously there are more, from the sexual to the historical. that's if i can pull it off. more details or at least some sort of tangible progress soon.

in the next few weeks i'm going to be starting classes online and going to the BVR, so hopefully my circumstances will improve.

but i won't feel better, not really, until i get this medication thing figured out.

4 comments:

elly_or_esther said...

I think I kind of mentioned this in one of my previous comments. The fact is that doctors have no way of knowing which anti depressant will work best for you. they prescribe based off of what seems to work best with their other patients with the least amount of side effects, etc.

that said, certain pills work best for certain people, and other pills will not work due to multiple reasons. This is the hardest part of treatment- finding the right one.

the best thing you can do is just notice things that you feel, know when they started to emerge, any patterns, etc. And then report this to your doctor. Most likely she'll try to recommend a different pill.

I've been on 3 or 4 different prescriptions. Paxil was bad because of the shaking I had in my hands and the mild vertigo I had. Lexapro was great but just plateau-ed. Welbutrin was good until it suddenly wasn't. The fact is that Only you can tell if this medication is right for you... there is the potential of having side effects that you imagine, but either way it is disrupting your day to day fucntions. By friday you should have a good indication of if it's the medication or something else.

One way you can try to reduce the panic of it is just by stepping back and looking at it analytically, trying to separate it from your emotions. Keep in mind that you do have a chemical in your body and that it's ok if it doesn't work out. If you're worried about not being able to breathe when asleep, crash a friend's place that you know who would look out for you. Keep a mental log of what/when this stuff happens but realize that it's only temporary and not something that will permanently afflict you. And definately keep that doctor's appointment.

I read somewhere or heard it from my doctor that the average different medications patients need to try for depression is 3. Each works slightly different. Good luck sir.

ihatejournalism said...

These things take time too. I experienced some side effects from Wellbutrin-- vertigo (one to the point of needing to sit on the floor of a Target, feeling unable to move, while Jackie buzzed around me all worriedly), tinnitus, constipation, intense insomnia. . .

Then there were the shakes. I was holding a hot cup of tea when I got a bout of the shakes and sloshed about half of it on myself. Painful and embarrassing.

All of these worked themselves out within a few weeks. (The only thing that stayed was appetite loss. I'm not complaining)

What you're describing could be serious (unlikely), annoying (slightly more likely) or imaginary (not unlikely).

Just be sure to tell your doctor everything.

His Majesty King Mob said...

thanks, ladies. you are both totally and completely right. we're dropping down to 20 mg of geodon and then going off that and trying lamictal next.

estetik said...

I think I kind of mentioned this in one of my previous comments. The fact is that doctors have no way of knowing which anti depressant will work best for you.